MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 1.5 11.5MMX38CM 130D LT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 1.5 11.5MMX38CM 130D LT; NAIL, FIXATION, BONE
Model Number 71676579
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Pain (1994)
Date of Event 07/02/2019
Type of Reportable Event Serious Injury
Event or Problem Description
Patient was admitted in hospital with pain.On x-ray surgeon found that implant used for intertrochanteric fracture has broken.A revision surgery was performed due to this incident.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A lab analysis was conducted and confirms that the intertan nail fractured by the initiation and subsequent propagation of fatigue cracking.The cracking propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, leading to overload fracture.Fatigue cracking is caused by the nail bearing cyclic (i.E.Repeated) stresses in excess of the material endurance limit for an extended period of time; may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of complaint history on the listed part revealed no prior complaints for the listed batch.A clinical evaluation was conducted that an unrelated fall caused the reported neck fracture and broken nail, confirmed by the x-ray.Based on the information provided the broken nail was due to a twisting injury sustained by the patient and not a mal-performance of the implant.The future impact to the patient cannot be determined.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file, as traumatic injury and overuse.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.We will continue to monitor for future complaints and investigate as necessary.

Brand Name
INTERTAN 1.5 11.5MMX38CM 130D LT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8834701
Report Number1020279-2019-02815
Device Sequence Number19656816
Product Code JDS
UDI-Device Identifier00885556039830
UDI-Public00885556039830
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/21/2026
Device Model Number71676579
Device Catalogue Number71676579
Device Lot Number16BM17572
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2019
Initial Date Received by Manufacturer 07/02/2019
Supplement Date Received by Manufacturer07/02/2019
Initial Report FDA Received Date07/28/2019
Supplement Report FDA Received Date03/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;